Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS Bismarck, ND

July 14, 2003Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2003, 5:16 PM CDT for Ward County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 5:16 PM CDT (22:16 UTC)
Expired
Jul 14, 2003, 6:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-252 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS53 KBIS 142216
SVRBIS
NDC101-142315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 615 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINOT AFB...OR ABOUT 17 MILES NORTH OF
  MINOT...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN WARD COUNTY AT 530 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4845 10124 4845 10159 4822 10107 4844 10108

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT MON JUL 14 2003

A TYPICAL SUMMER PATTERN WILL REMAIN IN PLACE...WITH THE SOUTHERN
EDGE OF THE WESTERLIES OVER NORTH DAKOTA. ALTHOUGH PERSISTENT
RIDGING WILL REMAIN UPSTREAM OVER MONTANA...FREQUENT WEAK SHORT
WAVES...EMBEDDED IN THE NORTHWEST FLOW WILL PROVIDE SUFFICIENT
ASCENT FOR THUNDERSTORMS...MAINLY NOCTURNAL...FOR
TUESDAY...WEDNESDAY AND THURSDAY.

OUR AIRMASS WILL REMAIN MARGINALLY UNSTABLE DURING THE AFTERNOON AND
NIGHTTIME HOURS THROUGH THURSDAY NIGHT.

IN THE NEARER TERM...EVENING THUNDERSTORMS WILL SLIDE ACROSS OUR FAR
NORTHERN TIER AS A WEAK SURFACE TROUGH AND AFTERNOON HEATING
COLLABORATE TO PRODUCE CONVECTION.

SINCE THE PATTERN IS TYPICAL...AS ONE WOULD EXPECT...TEMPERATURES
WILL BE SEASONABLE THROUGH THE FORECAST PERIOD.

.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jul 14, 4:47 AM CDT, 12 hours 29 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS MORNING
ACROSS CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE
STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS
OVER SOUTHWEST NORTH DAKOTA LATE TUESDAY NIGHT. THE PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Jul 14, 1:05 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
105 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    8 N FAIRVIEW              ND   60 MPH WIND GUST
07/14/03   MCKENZIE                       REPORTED BY SPOTTER.

THOMSON
Special weather statement, Jul 14, 3:43 PM CDT, 1 hour 33 minutes before
NDZ009-017-142140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
341 PM CDT (241 PM MDT) MON JUL 14 2003

AT 340 PM CDT LOCAL RADAR INDICATED AN ISOLATED THUNDERSTORM
LOCATED NEAR BAINVILLE MONTANA MOVING SOUTHEAST AT 40 MPH. THE
STORM WILL AFFECT THE TRENTON...EAST FAIRVIEW...CARTWRIGHT AND
ALEXANDER AREAS AS IT CROSSES THE STATE LINE AND MOVES THROUGH THE
REGION THIS AFTERNOON. BRIEF PERIODS OF MODERATE RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningBISSheridan59 min
Jul 13, 7:30 PM CDTSevere Thunderstorm WarningBISMcLean60 min
Jul 13, 7:32 PM CDTSevere Thunderstorm WarningBISSioux58 min
Jul 13, 7:41 PM CDTSevere Thunderstorm WarningBISWells64 min
Jul 13, 8:09 PM CDTSevere Thunderstorm WarningBISEmmons66 min
Jul 13, 10:35 PM CDTSevere Thunderstorm WarningBISEmmons, Logan55 min
Jul 14, 12:29 AM CDTSevere Thunderstorm WarningBISDickey61 min
Jul 14, 4:00 PM CDTSevere Thunderstorm WarningBISBurke, Renville60 min
Jul 14, 5:25 PM CDTSevere Thunderstorm WarningBISMcHenry65 min
Jul 14, 6:25 PM CDTSevere Thunderstorm WarningBISBottineau50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.